MAUDE Adverse Event Report: K2M, INC. NAVIGATED CERVICAL SCREW INSERTER; YUKON®; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. NAVIGATED CERVICAL SCREW INSERTER; YUKON®; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 7601-N90003-M
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/01/2021
Type of Reportable Event Malfunction
Event or Problem Description
This report summarizes three malfunction events where the tips of navigated yukon oct polyaxial screw inserters were sticking in the screw head intra-operatively.Surgeries were successfully completed with no delay.No adverse consequences or medical intervention were reported.
 
Additional Manufacturer Narrative
This mdr is part of the fda voluntary malfunction summary reporting program.Additional information: lot unk - device return status unk.Lot unk - device not returning, hospital retained.Lot mxyh - received 9/sep/2021.One (1) of the three (3) devices have been returned for analysis.Investigation has completed for two (2) of the three (3) devices.Unk lots - visual, dimensional, material and functional analysis could not be performed as the devices were not returned.A review of complaint history associated with the subject catalog number was performed, and no adverse trends were observed.Previous similar complaints suggest that patient anatomy may have contributed to the failure.The saddle of the screw must be completely aligned with the shaft to be able to disengage the screw inserter.Shallow trajectories can have challenges as patient anatomy can shift the saddle, preventing proper alignment for disengagement.However, as the device was not available, we were unable to determine the root cause conclusively.A supplemental vmsr will be submitted upon completion of the remaining investigation.
 
Additional Manufacturer Narrative
This mdr is part of the fda voluntary malfunction summary reporting program.Lot mxyh - visual inspection: no deformities or abnormalities were observed upon receipt.Functional inspection: we were able to replicate the jamming during functional testing when the inserter was disengaged at an angle.However, if the inserter is backed out a half a turn and if the inserter tip is coaxial with the screw hexalobe, then the inserter can be disengaged.A review of complaint history associated with the subject catalog number was performed, and no adverse trends were observed.Torsional forces can allow the inserter to bind to the screw during insertion.To lessen the torsional pressure, the inserter should be backed out a half a turn.Subsequently, the user should ensure that the inserter tip is coaxial with the screw hexalobe in order to disengage the inserter.It is possible that patient anatomy played a factor during surgery.Shallow trajectories can have challenges as patient anatomy can make it difficult for the inserter to be coaxial with the screw, preventing proper alignment for disengagement.However, as we were unable to replicate the failure consistently during functional testing, the root cause could not be determined conclusively.
 
Event or Problem Description

Brand Name
NAVIGATED CERVICAL SCREW INSERTER; YUKON®
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12721320
Report Number3004774118-2021-00333
Device Sequence Number4282217
Product Code LXH
UDI-Device Identifier10888857415973
UDI-Public10888857415973
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized3
Summary Report (Y/N)Y
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7601-N90003-M
Device Catalogue Number7601-N90003-M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/09/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/01/2021
Supplement Date Received by Manufacturer01/01/2022
Initial Report FDA Received Date10/29/2021
Supplement Report FDA Received Date01/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown